Alert archive / Maine / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 39, NWS Caribou, ME

June 25, 2013Washington County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jun 25, 2013, 5:12 PM EDT for Washington County, Maine. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2013, 5:12 PM EDT (21:12 UTC)
Expired
Jun 25, 2013, 6:15 PM EDT
In force
63 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

County Washington County, ME

The radar

The Caribou radar (KCBW), 111 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 3:11 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 9.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2013-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2013-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

657 
WUUS51 KCAR 252112
SVRCAR
MEC029-252215-
/O.NEW.KCAR.SV.W.0039.130625T2112Z-130625T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
512 PM EDT TUE JUN 25 2013

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN SOUTHEAST MAINE...

* UNTIL 615 PM EDT

* AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTH OF GRAND LAKE STREAM...OR 24 MILES WEST OF CALAIS...AND
  MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MEDDYBEMPS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
TUESDAY EVENING FOR MAINE.

&&

LAT...LON 4488 6730 4481 6783 4519 6790 4518 6738
      4516 6738 4514 6735 4516 6732 4517 6732
      4517 6730
TIME...MOT...LOC 2112Z 275DEG 20KT 4507 6774

$$

MIGNONE
2 follow-up statements
736 
WWUS51 KCAR 252139
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
539 PM EDT TUE JUN 25 2013

MEC029-252215-
/O.CON.KCAR.SV.W.0039.000000T0000Z-130625T2215Z/
WASHINGTON ME-
539 PM EDT TUE JUN 25 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR CENTRAL WASHINGTON COUNTY...

AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CRAWFORD...OR 17 MILES SOUTHWEST OF CALAIS...MOVING EAST
AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ADDISON...ALEXANDER...COOPER...MEDDYBEMPS AND BARING

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
TUESDAY EVENING FOR MAINE.

&&

LAT...LON 4488 6730 4481 6783 4519 6790 4518 6738
      4516 6738 4514 6735 4516 6732 4517 6732
      4517 6730
TIME...MOT...LOC 2137Z 275DEG 20KT 4505 6754

$$

MIGNONE
720 
WWUS51 KCAR 252152
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
552 PM EDT TUE JUN 25 2013

MEC029-252202-
/O.CAN.KCAR.SV.W.0039.000000T0000Z-130625T2215Z/
WASHINGTON ME-
552 PM EDT TUE JUN 25 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WASHINGTON COUNTY IS
CANCELLED...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
TUESDAY EVENING FOR MAINE.

LAT...LON 4488 6730 4481 6783 4519 6790 4518 6738
      4516 6738 4514 6735 4516 6732 4517 6732
      4517 6730
TIME...MOT...LOC 2152Z 275DEG 20KT 4504 6743

$$
MIGNONE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:43 PM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 25, 2:43 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
243 PM EDT TUE JUN 25 2013

.SYNOPSIS...
STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING AS A FRONTAL BOUNDARY SAGS SOUTHWARD ACROSS THE
AREA. UNSETTLED CONDITIONS WILL PERSIST THROUGH THE REMAINDER OF
THE WEEK AND UPCOMING WEEKEND AS A BROAD AND SLOW MOVING LOW
PRESSURE SYSTEM FROM THE GREAT LAKES MOVES EASTWARD.
&&

.NEAR TERM /THROUGH WEDNESDAY/...
A COLD FRONT WILL MOVE INTO THE FORECAST AREA THIS AFTERNOON. THIS
FRONT WILL SET OFF STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. AN UPPER LEVEL TROUGH AND A STRONG UPPER JET WILL
HELP FURTHER DESTABILIZE THE ATMOSPHERE LATER THIS AFTERNOON. THE
BEST STORMS ARE EXPECTED ALONG A THETA-E MAX FROM SOUTHERN
PISCATAQUIS TOWARDS SOUTHERN AROOSTOOK AND NORTHERN WASHINGTON
COUNTIES. THESE AREAS RECEIVED STRONG HEATING TODAY THAT HAS
MAXIMIZED CAPE. THE STORMS ARE EXPECTED TO REACH THE COAST BUT
WEAKEN SOMEWHAT AS THEY MOVE TOWARDS ELLSWORTH. THE FRONT WILL
STALL DOWN EAST LATER TONIGHT WITH SHOWERS AND THUNDERSTORMS
CONTINUING FOR THAT AREA. FURTHER NORTH...IN AROOSTOOK
COUNTY...CONDITIONS WILL STABILIZE AND LOW CLOUDS ARE EXPECTED TO
MOVE INTO NORTHERN MAINE. THESE CLOUDS WILL REMAIN THROUGH
WEDNESDAY. LOWS WILL RANGE FROM THE MID 50S IN THE ALLAGASH WHERE
SOME COOLER AIR WILL ARRIVE TO UPPER 60S IN SOUTHERN PENOBSCOT
COUNTY WHERE THE FRONT STALLS. DUE TO CLOUD COVER...HIGHS WILL BE
QUITE A BIT COOLER FOR WEDNESDAY WITH UPPER 60S NORTH AND MID 70S
TOWARDS BREWER AND DOVER- FOXCROFT. SHOWERS WILL CONTINUE FOR DOWN
EAST AND BANGOR ON WEDNESDAY DUE TO THE STALLED FRONT.
&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
UNSETTLED PATTERN WILL CONTINUE IN MUCH OF THE SHORT TERM PERIOD
AS A SERIES OF WAVES PROGRESS EAST. MOST OF THE GUIDANCE IN FAIR
AGREEMENT WITH SHORTWAVE LOCATED OF THE COAST OF MAINE WITH TWO
HIGHER AMPLITUDE TROUGHS SETUP TO THE WEST ACROSS THE GREAT LAKES
AND CANADA. MODELS SUPPORT THESE TROUGHS MOVING SLOWLY EAST BUT IT
DOES LOOK LIKE THE TWO TROUGHS WILL DEVELOP INTO A CLOSED UPPER
LEVEL LOW TOWARD THE END OF THE PERIOD. EXPECTING SHOWER ACTIVITY
FOR MUCH OF THE REGION WEDNESDAY NIGHT INTO THURSDAY AS SURFACE
LOW AND TROUGH PROGRESS EAST. AS THE DEEPER SURFACE LOW ACROSS
GREAT LAKES MOVES EAST AND WARM FRONT ADVANCES NORTH EXPECT MORE
ENHANCED CHANCES OF RAIN THURSDAY EVENING INTO FRIDAY. ALSO SHOULD
BE NOTED THAT THAT WE WILL BE IN THE REGION FOR ENHANCED UPPER
LEVEL DIVERGENCE AS JET STREAK MOVES EAST. THERE IS A BIT OF
TIMING AND LOCATION DIFFERENCES WITH MODELS IN RELATION TO EXACT
FRONTAL LOCATION. EITHER WAY IT APPEARS THAT THE BOUNDARY STICKS
AROUND FOR THE REST OF THE PERIOD.
&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
UPPER LEVEL LOW REMAINS Q-STNRY OVER UPPER MIDWEST AND BERMUDA
RIDGE REMAINS ESTABLISHED THROUGH THE PERIOD. RESULT IS A
CONTINUED MOIST AND WARM SOUTHERLY FLOW WITH SHOWERS THROUGH THE
PERIOD. TEMPS SHOULD REMAIN SEASONAL.
&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: SEVERE THUNDERSTORMS WITH TOPS TO FL400 ARE POSSIBLE
THIS AFTERNOON AND EVENING. HAIL...WIND GUSTS TO 60 MPH AND
REDUCED VIS IN HEAVY RAIN ARE THREATS. THUNDERSTORMS DIMINISH
LATER THIS EVENING BUT IFR CIGS MOVE INTO TERMINALS FROM HUL
NORTHWARD AROUND MIDNIGHT. THESE CIGS WILL PERSIST WEDNESDAY
MORNING...BUT LIFT TO MVFR BY LATE MORNING. THE MVFR CIGS WILL
ALSO MOVE INTO BGR AND BHB BY LATE MORNING.

SHORT TERM: MVFR TO IFR POSSIBLE THOUGH THE PERIOD WITH HEAVIER
RAIN. FOG MAY ALSO BECOME A ISSUE CLOSER TO THE COAST WEDNESDAY
NIGHT AND THURSDAY MORNING.
&&

.MARINE...
NEAR TERM: HAZE CONTINUES THIS AFTERNOON AND EVENING WITH THE VERY
HUMID AIR. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE OVER THE
WATERS THIS EVENING. FOG WILL RETURN AFTER MIDNIGHT AND LIKELY
REMAIN WEDNESDAY AS A FRONT REMAINS STALLED OVER THE WATERS.

SHORT TERM: NO HEADLINES AT THIS TIME. SEA WILL GENERALLY STAY IN
THE 2 TO 4 FT RANGE AND WINDS IN THE 5 TO 15 KT RANGE.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&

NEAR TERM...MCW
SHORT TERM...JORDAN
LONG TERM...PJR
AVIATION...MCW/JORDAN
MARINE...MCW/JORDAN
Hazardous weather outlook, Jun 25, 3:21 PM EDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
321 PM EDT TUE JUN 25 2013

MEZ001>006-010-011-015>017-029>032-261930-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
321 PM EDT TUE JUN 25 2013

...SEVERE THUNDERSTORM WATCH 361 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

ANZ050>052-261930-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
321 PM EDT TUE JUN 25 2013

...SEVERE THUNDERSTORM WATCH 361 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Jun 25, 3:06 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
306 PM EDT TUE JUN 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     GUILFORD                45.17N 69.39W
06/25/2013                   PISCATAQUIS        ME   TRAINED SPOTTER

            NUMEROUS LARGE TREES DOWN WITH DAMAGING WINDS

&&

PETER
Local storm report, Jun 25, 4:56 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
456 PM EDT TUE JUN 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND DMG     OLD TOWN                44.93N 68.65W
06/25/2013                   PENOBSCOT          ME   LAW ENFORCEMENT

            TREES DOWN NEAR POPLAR ST. AND STILLWATER AVE.

&&

DMJ

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:39 PM EDTSevere Thunderstorm WarningCARPiscataquis51 min
Jun 25, 2:26 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis49 min
Jun 25, 2:31 PM EDTSevere Thunderstorm WarningCARWashington44 min
Jun 25, 3:32 PM EDTSevere Thunderstorm WarningCARPiscataquis, Somerset58 min
Jun 25, 3:50 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot, Washington40 min
Jun 25, 4:20 PM EDTFlash Flood WarningCARHancock, Penobscot3 hr
Jun 25, 4:22 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot, Washington38 min
Jun 25, 4:35 PM EDTSevere Thunderstorm WarningCARWashington40 min
Jun 25, 5:00 PM EDTFlash Flood WarningCARHancock, Penobscot, Washington3 hr

Nearby

Severe Thunderstorm Warnings in Maine, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.